Format

Send to

Choose Destination
Blood Coagul Fibrinolysis. 2007 Jul;18(5):513-7.

Upper extremity deep vein thrombosis after suspension of progesterone-only oral treatment.

Author information

1
Centro Emofilia e Trombosi, Unità Operativa Medicina Interna 2, Ematologia, Università de L'Aquila, Ospedale San Salvatore, L'Aquila, Italy. emofilia.aq@cc.univaq.it

Abstract

The intake of steroid hormone contraceptives is a strong and independent risk factor for venous thromboembolism. Several studies have assessed an increased risk of venous thromboembolism in women using oral contraceptives who are carriers of the G20210A mutation in the prothrombin gene. Most trials evaluating the thrombotic risk of oral contraceptives are based on combined oral preparations, but only a few focus on progestogen-only oral preparations. Results from such studies are conflicting and globally assess the thrombotic risk, ranging from modest to slightly increased. Furthermore, little is known about the relationship between the C677T mutation in the methylenetetrahydrofolate reductase gene and the progestogen-based preparations. Herewith we report the case of a 49-year-old woman with a complex genetic thrombosis risk factor who had taken oral progesterone for 15 months without any complication, but then experienced severe left upper extremity deep vein thrombosis 2 months after the drug suspension.

PMID:
17581329
DOI:
10.1097/MBC.0b013e3281a3bed8
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center